Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

April 27, 2021Elbert County, Colorado

NWS Pueblo, CO issued this special weather statement at Apr 27, 2021, 2:15 PM MDT for Elbert County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2021, 2:15 PM MDT (20:15 UTC)
Expired
Apr 27, 2021, 2:45 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 59 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3214 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS85 KPUB 272015
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
215 PM MDT Tue Apr 27 2021
 
COZ084-272045-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
215 PM MDT Tue Apr 27 2021

...SPECIAL WEATHER STATEMENT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 33 miles southwest of Limon, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ramah. 

LAT...LON 3892 10406 3890 10418 3896 10434 3913 10434
      3913 10405
TIME...MOT...LOC 2015Z 211DEG 13KT 3898 10420 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 27, 12:29 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 27, 12:29 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1229 PM MDT Tue Apr 27 2021

.SHORT TERM...(Today and tonight)
Issued at 358 AM MDT Tue Apr 27 2021

...Strong to locally severe storms possible in N El Paso county this
afternoon and into the evening...

...Red Flag conditions likely over most of the plains today...

Currently...

Over the immediate forecast area, it was primarily unseasonably warm
and dry over most of the region, with the exception of the CONTDVD
region where snow showers were noted early this morning. Over the
plains it was quite warm at 3 AM with readings in the 50s and 60s,
with 40s in the larger valleys. Along the divide, snow was noted at
Wolf Creek pass.

On the regional scale, a cold front was located up in NE CO
extending along the Palmer Divide. A few strong to isolated severe
thunderstorms developed on and to the north of this boundary and
were currently ongoing in the vicinity of the CO/KS border.

Today...

During the early part of today, the cold front along the Palmer
Divide is likely to push south, reaching areas from EL Paso county
and then across the US-50 corridor. This boundary is then expected
to lift north by by early afternoon and move up towards I70. There
will be a chance of a few strong storms developing over N El Paso
county early this afternoon as the front lift north.

To the south of the boundary, warm and dry conditions are likely and
once again red flag conditions are expected to occur. The worst of
the conditions will likely occur along the greater CO/NM border
region into Baca county. Winds of 30 to 45 mph are likely in these
regions.

By late this afternoon, the front is expected to begin pushing south
once again, moving into N El Paso county.

In the mountains, especially along the CONTDVD, snow showers with
isolated thunder are likely. Several inches of snow will be
possible. Most of the snow in the SW mtns will fall this morning,
with on and off snow continuing in the central mtns throughout the
day.

Tonight...

Front will push south during the evening hours reaching the NM
border by the early morning hours. Elevated convection is likely to
develop, especially over N EL Paso county this evening. Some of
these storms are expected to be strong early in the evening, and a
severe thunderstorm (producing marginally severe hail) cannot be
ruled out. Additional showers and storms may develop during the
early morning hours Wednesday along the I-25 corridor.

Over the Palmer Divide, snow will likely late tonight as colder air
moves into the region. Impacts will be minimal as the snow will melt
on paved surfaces, but grassy areas could receive an inch or two

In the mountains, including the Pikes Peak region, light snow is
anticipated, with 1 to 3 inches possible. Very little precip is
expected to occur in the SW mtns. \/Hodanish

.LONG TERM...(Wednesday through Monday)
Issued at 358 AM MDT Tue Apr 27 2021

...Critical Fire Weather concerns will be possible next Sunday...

Tuesday night through Wednesday...

The surface low associated with this system looks to be located over
the state of Kansas by the early evening hours on Tuesday night,
with an ample amount of moisture in the deformation zone. This will
allow showers and thunderstorms to continue over the northern parts
of the CWA, especially along the I-25 corridor in El Paso County and
over the Palmer Divide and Rampart Range going into the hours of
early Wednesday morning. There will also be an area of strong
diffluence aloft over the Sawatch Range, which will allow for
possible heavy snow showers and lower elevation rain and
thunderstorms in the Upper Arkansas River Valley throughout the
early morning. Snow levels will continue to drop as the cold front
continues to move southward, getting down to roughly 6,800 ft over
the Palmer divide, and 7,000 to 7,500 ft over the plains. Snow
levels will be slightly higher in the western half of the CWA,
roughly between 7,800 and 8,400. The moisture tongue will continue
to slide south and bring a better chance of precipitation over the
southern I-25 corridor by later in the morning on Wednesday, over
the Sangre de Cristo and Wet Mountains. There will also be a a
decent amount of snowfall over the highest elevations of the San
Continental Divide. Snowfall totals range from 1 to 3 inches over
the northern Palmer Divide, 3 to 5 inches between 7,800 to 10,000 ft
elevation, 5 to 8 inches from 10,000 to 13,000 ft elevation, and
over 8 inches possible above 13,000 ft elevation, especially in the
Rampart Range, Sawatch range, and Wet Mountains. The storm will
continue to propagate eastward and only a few remaining showers over
the very southern I-25 corridor and Raton Mesa should end by early
afternoon on Wednesday. Winds on the backside of the low will
continue to increase out of the north and be rather strong and gusty
over the eastern plains by later in the afternoon. Low temperatures
for Tuesday night and high temperatures for Wednesday will also be
relatively cool, slightly below the seasonal average for most
locations.

Wednesday night through Saturday...

High pressure is going to build back into the area as the ridge
strengthens going into the early part of the weekend, with mostly
clear skies and warming temperatures over the region, returning to
the seasonal average by Friday, and then well above the seasonal
average on Saturday as some highs could exceed 90 degrees and be
near record high temperatures for many locations over the plains and
in the San Luis Valley.

Saturday night through Tuesday:

A major shortwave trough will begin to impact the region with
precipitation beginning over the mountains on Saturday night. As the
trough moves over the CWA, downsloping winds are going to increase
out of the southwest over most of the area, and there could be the
threat of critical fire weather concerns over most of the plains and
San Luis Valley. Chances of precipitation will increase into the
early part of next week as the low continues to advance over the
area, yet models are still to far out to be considered reliable at
this time, but most of the deterministic models do indicate that the
low will move over the plains by early Tuesday and this will provide
the best chance of everyone in the CWA of seeing some measurable
precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1223 PM MDT Tue Apr 27 2021

Thunderstorms will continue developing just east of the KCOS
terminal through the afternoon. There is a chance that they could
impact the terminal between 21z and 00z...though odds are it will
stay mainly to the east. These could be strong with some small
hail up to 1/2 inch in diameter and local gusts to 40 kts
possible. Cold front will move through KCOS around 23z bringing a
sharp wind shift from the north with gusts to around 30 kts
possible with showers possible for a few hours behind the front.
Again, more favored areas will be to the north of the terminal.

KPUB will see VFR conditions with east winds shifting from the
north with gusts to around 40 kts around 00-01z as the cold front
rolls through. VCSH will be possible for a few hours behind the
frontal passage with lower cigs possible after midnight though
likely to stay in the MVFR or higher category.

KALS will see breezy southwest winds with gusts to around 30 kts
in the afternoon before winds decrease towards midnight. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ228>237.

&&

SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...KT
Hazardous weather outlook, Apr 27, 12:35 PM MDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1235 PM MDT Tue Apr 27 2021

COZ058>089-093>099-281845-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1235 PM MDT Tue Apr 27 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two marginally severe thunderstorms will be possible this
afternoon and early evening across northern El Paso county. Hail up
to the size of quarters and wind gusts to 60 mph will be possible.

Critical fire weather conditions are expected to occur across most
of the plains, generally south and east of Pueblo, from late this
morning and into the afternoon. Any fire that should start will have
the potential to rapidly spread and quickly get out of control.

Snow will spread into the mountains this afternoon and spill over
into the Pikes Peak region tonight. Snow will be locally intense
at times with isolated embedded thunderstorms. Local accumulations
of up to 6 inches of snow will be possible across the higher
elevations above 8500 feet through tonight with a slushy 1 to 3
inches of snow possible on the Palmer Divide by morning.
Additional snowfall will carry over into Wednesday across the
higher elevations. While warm road surfaces should mitigate
impacts across the Palmer Divide, poor visibilities with heavy
snow will be possible at times and roads across the higher
elevations could become slushy and snowy at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue Wednesday in and near the mountains with the
heaviest falling across the southeast mountains. An additional 2
to 4 inches of accumulation will be possible across the Sangre De
Cristo and Wet mountains, and the Pikes Peak and Teller county
region through Wednesday with the majority of that accumulation
occuring above 9000 feet. An additional inch or two of snow along
with slushy roads may occur down to 7500 feet Wednesday morning.

Critical fire weather conditions will be possible for Sunday. Some
snow showers will be possible for Saturday night and Sunday over
the central mountains, and then more likely over all areas on
Monday, with the potential of thunderstorms over the plains later
in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across northern El Paso county this afternoon and early
evening and across all of the mountains this afternoon and tonight.

31/GARBEROGLIO

In the hours before

Special weather statement, Apr 27, 11:28 AM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1128 AM MDT Tue Apr 27 2021

COZ084-271800-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1128 AM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL NOON MDT...

At 1127 AM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 20 miles north of Colorado Springs, moving east at
25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central El
Paso County.

LAT...LON 3910 10441 3904 10475 3913 10479 3913 10440
TIME...MOT...LOC 1727Z 250DEG 20KT 3911 10469

MG/KT
Special weather statement, Apr 27, 11:53 AM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1153 AM MDT Tue Apr 27 2021

COZ084-085-271830-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1153 AM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
1230 PM MDT...

At 1152 AM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 19 miles northeast of Colorado Springs, moving northwest
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan and Peyton.

LAT...LON 3888 10426 3883 10450 3913 10479 3913 10433
TIME...MOT...LOC 1752Z 146DEG 15KT 3898 10452

KTS
Special weather statement, Apr 27, 12:19 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1219 PM MDT Tue Apr 27 2021

COZ084-085-271845-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1219 PM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 1245
PM MDT...

At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 19 miles east of Colorado Springs, moving northwest
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eastern Colorado Springs and Schriever AFB.

LAT...LON 3877 10436 3871 10447 3884 10468 3896 10451
TIME...MOT...LOC 1819Z 146DEG 13KT 3877 10446

KTS
Special weather statement, Apr 27, 12:43 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1243 PM MDT Tue Apr 27 2021

COZ084-085-271915-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1243 PM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
115 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Schriever AFB, or 18 miles east of Colorado Springs, moving north at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Peyton, Schriever AFB and Ellicott.

LAT...LON 3885 10433 3878 10441 3875 10453 3889 10460
      3903 10460 3909 10438 3893 10426
TIME...MOT...LOC 1843Z 166DEG 9KT 3882 10448

KTS
Special weather statement, Apr 27, 1:15 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pueblo CO
115 PM MDT Tue Apr 27 2021

COZ084-085-271945-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
115 PM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ellicott, or 22 miles east of Colorado Springs, moving northeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ellicott.

LAT...LON 3879 10438 3882 10449 3906 10447 3899 10411
TIME...MOT...LOC 1915Z 204DEG 11KT 3887 10440

KTS
Special weather statement, Apr 27, 2:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
215 PM MDT Tue Apr 27 2021

COZ084-272045-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
215 PM MDT Tue Apr 27 2021

...SPECIAL WEATHER STATEMENT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 33 miles southwest of Limon, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ramah.

LAT...LON 3892 10406 3890 10418 3896 10434 3913 10434
      3913 10405
TIME...MOT...LOC 2015Z 211DEG 13KT 3898 10420

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 11:28 AM MDTSpecial Weather StatementPUBEl Paso32 min
Apr 27, 11:53 AM MDTSpecial Weather StatementPUBEl Paso37 min
Apr 27, 12:19 PM MDTSpecial Weather StatementPUBEl Paso26 min
Apr 27, 12:43 PM MDTSpecial Weather StatementPUBEl Paso32 min
Apr 27, 1:15 PM MDTSpecial Weather StatementPUBEl Paso30 min
Apr 27, 1:20 PM MDTSevere Thunderstorm WarningPUBEl Paso25 min
Apr 27, 1:44 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Apr 27, 2:01 PM MDTSevere Thunderstorm WarningPUBEl Paso14 min
Apr 27, 2:24 PM MDTSpecial Weather StatementPUBEl Paso36 min
Apr 27, 2:47 PM MDTSpecial Weather StatementPUBCrowley28 min
Apr 27, 3:01 PM MDTSpecial Weather StatementPUBEl Paso29 min
Apr 27, 3:02 PM MDTWinter Weather AdvisoryPUBAlamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more13 hr
Apr 27, 3:26 PM MDTHigh Wind WarningPUBBaca3 hr
Apr 27, 3:34 PM MDTSpecial Weather StatementPUBPueblo26 min
Apr 27, 4:01 PM MDTTornado WarningPUBKiowa14 min
Apr 27, 4:15 PM MDTTornado WarningPUBKiowa15 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.